| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hepatitis C
August 2000

Q. I just finished a year of treatment for Hepatitis C a few months ago. As a result, my toes are a shiny red color and are very numb and painful, so much that I have trouble sleeping. All my blood work is within normal levels except for high MCV and MCH. I am negative for diabetes and my B12 and folic acid is ok. I am so sick of doctors and tests. If I list all the things bothering me the list gets so long I feel like a hypochondriac. Any suggestions would sure be appreciated so I can be prepared for my next visit.

A. Hepatitis C is one of several identified types of viral hepatitis. It is thought to cause many of the cases of hepatitis acquired from receiving a blood transfusion. As we now have a good screening test for this, it is now unlikely to be transmitted from this source, but can be transmitted through blood or sexual contact with an infected person. An estimated 30,000 new cases occur each year in the U.S. and we do not currently have a preventive vaccine as we have for hepatitis A and B.

In many cases, 80-90 percent, hepatitis C causes a chronic infection that can lead to severe and potentially fatal liver damage. For this reason it is important to diagnose it accurately by blood tests which detect an anti-body to the hepatitis C virus. In addition, a liver biopsy is often done to assess the degree of damage and help plan treatment. The treatment you describe is probably with interferon which is partially successful at suppressing the virus, but does not cause a complete elimination of the virus. The treatment is lengthy, expensive, and has significant side effects, but may be life-saving. The difficulties you are having in your feet may well be a side effect of the interferon called vasculitis and should be discussed with your doctor as this can be serious.

For further information, please see the following web sites:

  • http://www.hepfi.org/s97insert.htm
  • http://www.hepnet.com
  • http://www.cdc.gov/ncidod/diseases/hepatitis/c/index.htm

DisclaimerBack to Ask the Medical Experts